Medication Allergy

 

Was my reaction an allergic reaction?

Unwanted symptoms may occur while you are taking a medication. Some of these reactions may be allergic reactions, which means that it could be dangerous if you take the same medication again in the future. Some reactions could also be harmless (although unpleasant) side effects or intolerances to the drug. Sometimes you can even develop unwanted symptoms while taking a medication that has nothing to do with the medication at all. Your allergist will discuss with you the details of your reaction to determine if your reaction was an allergic reaction and if allergy testing is needed.

Penicillin allergies

  • 1 in 10 people are labelled with an allergy to penicillin

  • About 90% of these people who think they are allergic can safely tolerate penicillin if tested by an allergist

  • There is an 80% chance of outgrowing a penicillin allergy every 10 years

  • Penicillin-family antibiotics are the best antibiotics for treatment of a number of common infections (ear, throat, sinus, pneumonia, skin, etc.)

If you had a reaction to penicillin or amoxicillin in the past, speak to your doctor about seeing an allergist to determine whether the reaction was a true allergic reaction and whether you still need to avoid penicillin.

Disclaimer: This website is intended for informational purposes only. It is not meant to provide medical advice and should not be treated as such. For personal medical questions related to allergies, please speak directly with your physician. If you require emergency medical attention, please go to your nearest emergency room or call 911.

©2018 by Dr. Willa Liao, Kingston Pediatric Allergy